NSAIDs Given for Flu Could Increase Odds of Heart Attack
The results of a new study suggest a 3-7% increase in the likelihood of having a heart attack in some patients with acute respiratory infections also takes nonsteroidal anti-inflammatory drugs (NSAIDs).
Nonsteroidal anti-inflammatory drugs (NSAIDs) that many patients take without doctor’s orders or supervision could be increasing their odds of having a heart attack if taken while fighting an acute respiratory infection (ARI). ARIs are independently associated with cardiac events, and recent research from a team of scientists in London and Toronto showed that ARIs may create a two-to-five-fold increase in the likelihood of an AMI whether a patient is taking NSAIDs or not.
According to an observational study conducted in Taiwan by a group of doctors at the National Taiwan University Hospital, patients with ARIs who also took NSAIDs orally had more than three times the likelihood (3.4) of suffering an acute myocardial infarction (AMI). If the patients had received NSAIDs intravenously, that number increased to seven times (7.22). Because NSAIDs are often prescribed for “symptom relief” during ARIs, this correlation could cause serious health issues for patients if physicians do not factor in the potential for AMI.
The team identified nearly 10,000 patients hospitalized with AMIs between 2007 and 2011, and then compared those patients’ exposures to NSAIDs over the course of the previous year and during the period of time that they spent in the hospital. The group categorized the patients as having been “exposed” to (taken) NSAIDs during their ARI episodes, having had an ARI episode without having taken NSAIDs, having taken NSAIDs and not having had an ARI episode, and no exposure to NSAIDs at all. The group obtained their data from the National Health Insurance Research Database (NHIRD), meaning that they were able to access claims from in- and outpatient events for about 23 million individuals. All of the patients were 20 years of age or older, and 61.35% were male. The median age was 72.29 years, and patients were most commonly already co-medicating with calcium channel blockers.
“[The results of our research indicate that] physicians should be aware that the use of NSAIDs during an ARI might further increase the risk of heart attack,” stated lead author on the study, Cheng-Chung Fang, MD, in a public statement to the Journal of Infectious Diseases (JID). Dr. Fang added that acetaminophen pain relievers “might be a safer alternative in terms of cardiac risk for relief from cold and flu symptoms” although the team did not evaluate acetaminophen in the study, and a JID spokesperson added that the results “do not prove a cause-and-effect relationship.”
Dr. Fang and his team suggested that patients with a history of cardiac health issues like previous heart attacks “may be more susceptible” to NSAID-related issues in the future.
This is not the first time that NSAIDs have been associated with health problems. In 2011, the Centers for Disease Control and Prevention (CDC) published materials in the journal Preventing Chronic Disease encouraging “NSAID-avoidance education” in order to assist medical practitioners at all levels as well as patients in educating themselves about “NSAID-associated renal safety concerns.” The authors of that material observed at the time, “NSAID use is common among patients at high risk for acute kidney injury” and added, “frequent, unmonitored use of NSAIDs among high-risk patients is associated with the development of acute and chronic kidney injury.”